HTLV-1-associated uveitis mimicking thyroid-associated ophthalmopathy during antithyroid therapy: a diagnostic pitfall and management challenge

Read full text
Authors: Daigo Kasamatsu, Etsuko Tanabe, Marie Okubo, Makiko Shimodaira, Yoshio Nakamura
Cited by: 1
References: 10

Abstract

Summary: We report the case of a woman in her 70s, a known HTLV-1 carrier with recent-onset Graves' disease, who developed HTLV-1-associated uveitis (HAU) four weeks after the initiation of methimazole therapy. The diagnosis was established based on characteristic ophthalmologic findings and exclusion of other causes. Her uveitis resolved completely following local steroid injection; however, subsequent management of Graves' disease proved exceptionally challenging. Both methimazole and propylthiouracil eventually had to be discontinued because of safety concerns, including severe adverse reactions with propylthiouracil (granulocytopenia and hepatotoxicity), necessitating radioactive iodine therapy. During long-term follow-up, she developed Sjögren's syndrome, illustrating the risk of polyautoimmunity in HTLV-1 carriers. This case highlights a diagnostic pitfall: in HTLV-1-endemic areas, new-onset visual disturbances during antithyroid drug treatment should not automatically be attributed to thyroid-associated ophthalmopathy, and HAU should be included in the differential diagnosis. It also underscores the need for careful monitoring for drug-related complications and the emergence of additional autoimmune disorders in this population. Learning points: In HTLV-1 carriers, visual disturbances emerging shortly after the initiation of antithyroid drug therapy should not be automatically attributed to thyroid-associated ophthalmopathy; clinicians must differentiate HTLV-1-associated uveitis (HAU) to ensure appropriate management. Severe adverse reactions, including hepatotoxicity and granulocytopenia, can occur with antithyroid drugs, such as methimazole and propylthiouracil, and may arise sequentially, highlighting the significant therapeutic challenge and the necessity of careful monitoring in this population. HTLV-1 carriers diagnosed with one autoimmune disorder are at increased risk of developing polyautoimmunity, such as subsequent Sjögren's syndrome, necessitating comprehensive and long-term multisystem surveillance.

Fields of Study & Subjects

T-cell and Retrovirus Studies Herpesvirus Infections and Treatments Fibromyalgia and Chronic Fatigue Syndrome Research

Publication details

Journal / source
Endocrinology Diabetes and Metabolism Case Reports
Publisher
Bioscientifica
Volume
2026
Issue
2
Publication date
1 April 2026
Language
EN